Lovely to hear from you.
The reason I take 24 slow K tablets a day is that whatever I take, including spironolactone, my levels are never higher than 3.4-3.5. When I was originally diagnosed my level was under 1. I am much happier taking slow K as it has no side effects at all, although it did take my stomach a few years to get used to them.
I was diagnosed when I was about 13 when I went in for an operation. I had always been a very tired child and have never had any energy (think my mum thought I was lazy). I now get extra tired in hot weather due to the sweating and extra peeing, but im not that bad. I do have my days when my muscles hurt all over and I am so tired, but I try not to give into it (which is sometimes easier said than done). I find if I miss a dose of tablets for a few days (which I still forget after nearly 30 years) then I can get exhausted and sometimes rather down and tearful.
Luckily I have a job and I also ran my own business for 12 years (have no idea where I got the energy from). Its a shame your had problems with your heart an muscles, its not funny but I am guessing its because you went so long without being diagnosed. Having such a low potassium will put a terrible strain on your heart etc. Once your levels are up you shouldnt experience any problems as far as I know. If the spironolactone is working for you then you should stick with it. I under stand spironolactone is recent medicine as they found when they gave the elderly diuretics (which is the norm) they were all dying of low potassium, so they invented spironolactone to help them keep their potassium levelsI up. I was lucky that this wasnt offered to me until about 10 years ago and I was already on the Slow K. Although I gave it a go along side the 24 slow K tablets my levels didnt change so I am happy on the slow K. Its a hell of a lot of tablets (28 a day with the magnesium).
Obvioulsy the main concern is getting a stomach upset, as you dont want to get rid of any extra potassium. I have always felt faint if I have had an upset stomach (and even fainted a couple of times). Thats where im not sure how the spironolactone copes, can you take extra?. Obvioulsy I just take extra slow K or reach for the bananas :)
I am always a little confused as I was always tired as a child and Gitelmans Syndrome is not supposed to come on until late teens early 20's. The orginal doctor I saw said it was Barrtters Syndrome, but this was change about 10 years ago. Im still not convinced they really know what they are doing as we are very rare indeed and they really dont have much to compare us with.
I hope for your sake you have been through the worst and you life should get back to normal. Gitelmans is supposed to much better than Barrtters Syndrome so you should have no complications. Having had this for nearly 30 years I feel like professional at it and I find it much better to self diagnose if I have a problem. When I was with Guys Hospital I used to tell them what I wanted, but I am now with a local hospital who are a bit thick, but it saves me the trip to London all the time.
Hope that gives you a little information, hopefully not too much. Let me know if you need anything else.